Mama’s boy has hypogonadism
The truth can be a breath of fresh air.
A 22-year-old man was referred to me by a fellow endocrinologist. The patient had previously seen eight other physicians for his symptoms.
About 6 months ago, he noticed lightheadedness and faintness while working out in the gym and had taken to drinking 3 L of Gatorade a day to counteract the symptoms. He said his symptoms resolved 3 months before this visit, but at that time, he noticed the onset of panic attacks, chest tightness, shortness of breath and dyspnea on exertion, tremor, profound fatigue, weakness and flushing. These symptoms continued, despite stopping consumption of all caffeinated beverages, and were only partially alleviated by recently prescribed antidepressants and inhalers. He denied the intake of any nutritional supplements, recreational drugs or protein supplements.
The patient was accompanied by his worried mother, who contributed to the history. He was in the process of overcoming an upper respiratory tract infection and was coughing and sneezing throughout the visit. He denied poor libido, erectile dysfunction, gynecomastia, fractures or ejaculatory problems, and stated he needed to shave daily. His pubertal development had been unremarkable.
Medical history consisted of irritable bowel syndrome, gastroesophageal reflux disease and recently diagnosed panic disorder and asthma. The patient was allergic to cefaclor and had stopped taking his prescribed albuterol inhaler due to ineffectiveness of the treatment. Other medications included esomeprazole 40 mg daily (Nexium, AstraZeneca), as well as the recently prescribed escitalopram 10 mg daily (Lexapro, Forest Laboratories) and fluticasone/salmeterol inhaler (Advair Diskus).
The patient had recently graduated college, never smoked, rarely drank alcohol and denied use of recreational drugs. Family history was remarkable for diabetes in the father. The patients daily gym routine had suffered considerably since the symptoms had started 3 months before the visit.
On physical exam, the patient appeared anxious. He had a blood pressure of 134/86 mm Hg; heart rate 88; 192 lb; and height of 73. His exam was unremarkable except for frontal sinus tenderness, acne on face and trunk, and reduced testicular size of 6 mL bilaterally (normal: 18 mL to 25 mL). I was unable to evaluate the distribution of the patients pubic hair due to grooming.
The patient had brought in his complete file with workups from the eight previous physicians, which included normal pulmonary function tests, normal EKG and Holter monitor evaluation, normal echocardiography, normal chemistry, complete blood count, urine toxicology screen, chromogranin, urine and plasma metanephrine, cortisol and 5-hydroxyindoleacetic acid (5-HIAA), and normal thyroid hormone profile. The referring endocrinologist had obtained a morning testosterone profile with a total testosterone of 50 ng/dL (normal: 300 ng/dL to 900 ng/dL); luteinizing hormone (LH) of 0.5; follicle-stimulating hormone (FSH) of 0.9; and estradiol of 37. A pituitary MRI and a chest CT were normal.
What is the next best step in the management of this patient?
A. The patient has primary hypogonadism. Start testosterone supplementation with testosterone gel 1% 5 g daily.
B. The patient has hypogonadotropic hypogonadism. Start clomiphene citrate 50 mg daily.
C. The patient has carcinoid syndrome. Repeat a 24-hour urine 5-HIAA and order an abdominal CT.
D. Gently, but firmly insist that the patients mother leave the room, then confront the patient with your suspicion that he had been using anabolic steroids and is now withdrawing.
This college grad gets an A for wasting resources (and the time of the specialists he had been seeing). The inappropriately normal LH and FSH in the setting of a total testosterone level close to castration range indicate secondary, not primary hypogonadism (A). Carcinoid syndrome had already been rendered unlikely given the chromogranin and 5-HIAA (C). It is likely that the patients flushing was caused by his low testosterone to estrogen ratio, a symptom commonly seen in men undergoing androgen deprivation therapy for prostate cancer.
Once his mother was out of the room, I confronted the young man with my assessment that he had taken anabolic steroids and was now hypogonadal off cycle. The patient welled up in tears and reported that he had never been able to divulge his story because his mother was always present at all previous doctor visits (the referring endocrinologist had suspected anabolic steroid use when the labs came back). The patient had taken testosterone cypionate, stanozolol (Winstrol), mesterolone, trenbolone acetate and metenolone enanthate (Primobolan) for 3 months. He admitted to a remote history of taking oxandrolone as a teenager.
Interestingly, reactive hypoglycemia during strength exercises has been reported with supraphysiologic use of anabolic steroids, which is likely the cause for the symptoms that responded to Gatorade. After coming off cycle 3 months before the visit, the patient unsuccessfully self-medicated with selective estrogen receptor modulators clomiphene (hence, answer B is wrong), tamoxifen and the aromatase inhibitor letrozole for 5 weeks. In my experience, the gonadotroph axis can be so thoroughly suppressed after a cycle of anabolic steroids that it may take months (or even years) to return to normal function. Meanwhile, the patient has become used to supraphysiologic testosterone levels and is literally suffering from withdrawal.
It is therefore useful to involve a psychologist or psychiatrist in the care to discuss with the patient that anabolic steroids can be considered a drug addiction and to use human chorionic gonadotropin for a limited time to keep endogenous testosterone levels at normal levels while waiting for the hypothalamus and the pituitary to recover. Overlap with clomiphene can be attempted at a later time.
Ronald Tamler, MD, PhD, MBA, is clinical director of the Mount Sinai Diabetes Center, N.Y. He is also an Endocrine Today Editorial Board member.
Disclosure: Dr. Tamler reports no relevant financial disclosures.